April 9, 2009
Thyroid Drug Causes Liver Failure, Death In Children
Liver failure results from use of a medication to treat thyroid disease in children, two doctors caution in a report accounted by the Associated Press.
Typically, doctors initially opt to prescribe propylthiouracil or methimazole when treating children diagnosed with Graves' disease, the most common cause of an overactive thyroid. Secondly, a doctor might prescribe surgery or radioactive iodine.
Adults with Graves' disease are also treated with PTU however, there seems to be fewer indications of harm to the liver, according to the Eunice Kennedy Shriver National Institute of Child Health and Human Development expert, Donald R. Mattison.
Mattison, along with his counterpart, Dr. Scott A. Rivkees of Yale University School of Medicine, observed this difficulty in children and agreed that research and exposure of its results needed to be made known to health professionals.
Food and Drug Administration reports and others indicate an estimated five to 10 children suffer death every year as a result of the drug, Mattison disclosed in an interview.
A Thursday publication of the New England Journal of Medicine relayed a letter from the doctors advocating to other health professionals against the use of propylthiouracil for treatment of overactive thyroid in children.
Since Graves' disease in children is rare, only an approximate 8,000 cases, there are few specifications as to how to treat it. Most pediatricians may only encounter the disease once or twice in their career, if at all.
The other alternative leading prescription for Graves' disease is Methimazole, or the brand name Tapazole, which also has been proven to cause liver complication. Damage is less severe than PTU and symptoms are more obvious. Further, if the drug ceases to be taken the damage can reverse itself, unlike PTU.
Methimazole is gaining popularity for its convenience factor, as it is taken just once a day instead of two or three times a day like PTU, Mattison informed.
Parents should discuss options with their doctor before stopping treatment in children, he added.
On the Net:
- Eunice Kennedy Shriver National Institute of Child Health and Human Development
- Yale University School of Medicine
- New England Journal of Medicine